Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 55, NWS Blacksburg, VA

May 23, 2004Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2004, 4:06 PM EDT for Montgomery County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 4:06 PM EDT (20:06 UTC)
Expired
May 23, 2004, 5:00 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Montgomery County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 232006
SVRRNK
VAC121-232100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 500 PM EDT

* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES SOUTH OF MERRIMAC...OR ABOUT OVER
  RINER...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRIMAC BY 445 PM EDT
  MC DONALDS MILL BY 500 PM EDT

HAIL UP TO THE SIZE OF NICKELS HAS BEEN REPORTED IN LAUREL RIDGE WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3703 8050 3713 8024 3731 8027 3730 8044

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:11 PM EDT, 55 minutes earlier.

Area forecast discussion, May 23, 3:11 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT SUN MAY 23 2004

.DISCUSSION...

ANTICIPATE PATTERN OF DIURNAL CONVECTION TO CONTINUE INTO WEDNESDAY
ALONG WITH TEMPERATURES AND DEW POINTS HIGHER THAN NORMAL. WILL MAKE
FEW CHANGES IN THE FORECAST THROUGH WEDNESDAY. BIGGEST CHANGE WILL
BE TO HANDLE CURRENT CONVECTION. WILL PLACE LIKELY POPS NEAR NC/VA
BORDER INTO THE EARLY EVENING AND THEN QUICKLY DISSIPATE THE PRECIP
SHORTLY AFTER SUNSET. WILL ALSO INTRODUCE PATCHY FOG IN THIS AREA
FOR TONIGHT AFTER MIDNIGHT.

LOOKING AT THE TRENDS IN THE OVERALL GLOBAL PATTERN...BOTH THE GFS
AND ECMWF ARE CONSISTENT WITH ONE IMPORTANT FEATURE. EACH BREAK DOWN
THE CURRENT BLOCKING PATTERN OVER THE PACIFIC INTO A MORE ZONAL-LIKE
PATTERN. IN DOING SO...THE PREDOMINATE LOW-HIGH-LOW LONGWAVE PATTERN
SHIFTS ABOUT 90 DEGREES LONG EASTWARD PARKING ITSELF OVER NORTH
AMERICA. FOR THE FORECAST AREA THIS SHOULD MEAN AN EVENTUAL TREND
TOWARDS COOLER WEATHER AS WE SETTLE UNDER LONGWAVE TROUGHINESS. IT
WILL ALSO MEAN THAT THERE WILL BE A TIME PERIOD IN THE UPCOMING DAYS
OF A DISTINCT AIRMASS CHANGE AS A COLD FRONT MOVES THROUGH THE AREA.
OUR CURRENT FORECAST DEPICTS SUCH A FRONT ON WED/WED NIGHT OF THIS
WEEK WHICH LIFTS BACK NORTH BY FRIDAY...THEN A SECOND REINFORCING
COLD FRONT PUSHES SOUTH TO VERY CLOSE TO THE AREA BY THE WEEKEND.
HOWEVER...THIS FIRST COLD FRONT AND ITS REINFORCEMENT MAY THE
PRECURSORS TO AN EVEN STRONGER FRONT ON TUESDAY OR WEDNESDAY OF NEXT
WEEK WHEN THE ABOVE GLOBAL PATTERN SHIFT IS COMPLETED AND EVEN
COOLER WEATHER THAN WHAT IS EXPECTED BY THE END OF THIS WEEK ARRIVES.

IN THE EXTENDED PERIOD...PLAN ONLY A FEW CHANGES FROM CURRENT
FORECAST. WILL ADJUST POPS UP TO 60 PERCENT IN THE VICINITY OF THE
FIRST COLD FRONT WEDNESDAY EVENING. ALSO HAVE TWEAKED TEMPERATURES
DOWN A FEW DEGREES UNDER THE MEX NUMBERS IN THE LATTER PERIODS TO
ACCOUNT FOR THE SECOND REINFORCING SHOT OF COOLER AIR. POPS IN THE
LATTER PERIODS ARE ALSO TRICKY. A LOT WILL DEPEND UPON JUST HOW THE
TIMING OF THE SECOND COLD FRONT AND THE INTERVENING RETURN WARM
FRONTS COME TO PASS. FOR NOW HAVE KEPT SMALL LATE DAY/EARLY EVENING
SMALL POPS IN ALL DAYS BUT THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

DS
Hazardous weather outlook, May 23, 10:02 AM EDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 AM EDT SUN MAY 23 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-241000-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
1002 AM EDT SUN MAY 23 2004

.DAY ONE...

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE
REGION THROUGH EARLY THIS EVENING. SOME OF THE STORMS COULD BE
LOCALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...VERY HEAVY DOWNPOURS MAY CAUSE BRIEF FLOODING ESPECIALLY
IN LOCATIONS THAT SAW HEAVY RAIN ON SATURDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 23, 2:32 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      8 E MARTINSVILLE AIRPOR 36.63N 79.72W
05/23/2004                   HENRY              VA   COUNTY OFFICIAL

            JONES CREEK OUT OF ITS BANKS. NUMEROUS MARTINSVILLE CITY
            STREETS FLOODED

&&

DOC
Local storm report, May 23, 2:54 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 SW WOODLAWN           36.68N 80.87W
05/23/2004  1.00 INCH        CARROLL            VA   PUBLIC

            OCCURRED IN THE CITY OF GALAX

&&

DOC
Local storm report, May 23, 2:55 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             5 W PENHOOK             36.98N 79.72W
05/23/2004  0.88 INCH        FRANKLIN           VA   PUBLIC

&&

DOC
Local storm report, May 23, 3:01 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             LAWSONVILLE             36.48N 80.25W
05/23/2004  0.75 INCH        STOKES             NC   PUBLIC

&&

DOC
Local storm report, May 23, 3:07 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             12 ENE INDEPENDENCE     36.68N 80.95W
05/23/2004  1.00 INCH        GRAYSON            VA   PUBLIC

&&

DOC
Local storm report, May 23, 3:19 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             CRITZ                   36.63N 80.15W
05/23/2004  0.75 INCH        PATRICK            VA   LAW ENFORCEMENT

&&

DOC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:47 AM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford43 min
May 23, 12:57 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville48 min
May 23, 1:30 PM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
May 23, 1:40 PM EDTSevere Thunderstorm WarningRNKPatrick35 min
May 23, 1:44 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville46 min
May 23, 2:01 PM EDTSevere Thunderstorm WarningRNKBedford44 min
May 23, 2:06 PM EDTSevere Thunderstorm WarningRNKFranklin39 min
May 23, 2:29 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax61 min
May 23, 2:40 PM EDTSevere Thunderstorm WarningRNKPittsylvania65 min
May 23, 3:01 PM EDTSevere Thunderstorm WarningRNKPatrick44 min
May 23, 3:27 PM EDTSevere Thunderstorm WarningRNKFloyd63 min
May 23, 4:25 PM EDTSevere Thunderstorm WarningRNKGrayson50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.